Radiology Nurse Question - page 2
by nograd 10,054 Views | 10 Comments
Hi all, I have been assigned to spend a day with a Radiology nurse as part of my senior year of nursing management module. I was there today and was sent to watch a few stress tests and saw a lower GI, however, due to a... Read More
- 0Apr 24, '04 by dianah Senior ModeratorWith the new nonionic, low and iso-osmolar contrast agents, there is a MUCH lower incidence of complications. However, I have still seen pts go into flash pulmonary edema with a nonionic, low osmolar contrast injection. Anaphylaxis is rare but it is still a real possibility. Most common reactions are facial/upper body hives and itching; somtimes facial edema. That's only anecdotal, but can be substantiated by doing a search for articles/literature re: allergic-type reactions to the contrast.
From what I understand, most free-standing centers call 911 if they have a problem.
I have known and worked with techs who have the wits, the knowledge, the experience and the discernment to be able to recognize and accurately treat any emergency or event that may arise in, say, CT. It is not a question of ability, that nurses possess some innate sense of what to do that no one else may acquire. Rather, it is the crossing from the area of helping the Radiologist ("under the physician") to that of practicing medicine themselves. We RNs never pushed contrast without a Radiologist in the department, even with a full code team ready in the facility. It is my opinion that techs, if allowed to push the contrast without an RN, must still operate with a Radiologist in the department. This is a liability and safety issue.
As for any other meds, I think the safest way to go would be to have an RN or a Radiologist push them.
Was this legislation change in the works for just your state (NY) or a nation-wide push?